Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

When using a metered-dose inhaler without a spacer, what should the patient do straight after inhaling the dose?

  1. ARinse the mouth before breathing in
  2. BTake another dose at once without pausing
  3. CHold their breath for about 10 seconds
  4. DBreathe out hard through the mouthpiece
2.Nursing fundamentalsHard

Which feature suggests that a sore area is a moisture lesion rather than a pressure ulcer?

  1. AA dark area of necrotic tissue over the heel
  2. BA deep wound with straight edges over the hip
  3. CA circular area of damage directly over the sacral bone
  4. DDiffuse, irregular redness in a skin fold, not over a bone
3.Clinical nursingMedium

Which technique is correct when suctioning through a tracheostomy?

  1. ASuction every 15 minutes whether or not secretions are present
  2. BApply suction continuously while inserting the catheter as far as it will go
  3. CApply suction only while withdrawing the catheter, for no more than about 10–15 seconds
  4. DKeep suctioning for at least a minute each time to clear all the secretions
4.Clinical nursingHard

A nurse teaches a patient with diabetes about foot care. Which statement shows a need for further teaching?

  1. A"I will check my feet every day for cuts or blisters."
  2. B"I will walk barefoot at home to toughen my feet."
  3. C"I will wear well-fitting shoes."
  4. D"I will see the podiatrist about hard skin."
5.Arterial blood gas interpretationMedium
pH7.357.457.43PaCO₂mmHg354555HCO₃⁻mmol/L222635uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.43, PaCO₂ 55 mmHg (7.3 kPa) and HCO₃⁻ 35 mmol/L. The primary disorder is metabolic alkalosis. How far is it compensated? Click your answer.

pH 7.43PaCO₂ 55 mmHg (7.3 kPa)HCO₃⁻ 35 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
6.Arterial blood gas interpretationHard
pH7.357.457.13PaCO₂mmHg354528HCO₃⁻mmol/L22269appropriate compensationadded respiratory acidosisadded respiratory alkalosis

A practice gas shows a metabolic acidosis: pH 7.13, PaCO₂ 28 mmHg (3.7 kPa), HCO₃⁻ 9 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.

pH 7.13PaCO₂ 28 mmHg (3.7 kPa)HCO₃⁻ 9 mmol/L
  1. 1appropriate compensation
  2. 2added respiratory acidosis
  3. 3added respiratory alkalosis
7.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 32/min, SpO₂ 94% on room air, blood pressure 78/46 mmHg, pulse 98/min, alert, temperature 35.2 °C. What is the NEWS2 total score?

RR 32SpO₂ 94%airSBP 78HR 98AT 35.2 °C
NEWS2 =
8.Clinical assessment scoresHard
underweighthealthy weightoverweightobesity class Iobesity class IIobesity class III

Practice exercise (made-up values, not clinical guidance). An adult weighs 102 kg and is 193 cm tall. Calculate the BMI and click the WHO weight category.

102 kg193 cm
  1. 1underweight
  2. 2healthy weight
  3. 3overweight
  4. 4obesity class I
  5. 5obesity class II
  6. 6obesity class III
9.Enteral & parenteral nutrition calculationsMedium
160 cmmanIBW = ? kg

Practice exercise (made-up values, not clinical guidance). Use the Devine formula to find the ideal body weight IBW of a man who is 160 cm tall (1 in = 2.54 cm). Round to one decimal place.

160 cmman1 in = 2.54 cm
IBW = kg
10.Enteral & parenteral nutrition calculationsHard
15.5 kgdextrose 10%52 mL/hGIR = ? mg/kg/min

Practice exercise (made-up values, not clinical guidance). A child who weighs 15.5 kg receives 10% dextrose at 52 mL/h. Find the glucose infusion rate GIR in mg/kg/min. Round to two decimal places.

15.5 kg10%52 mL/h
GIR = mg/kg/min
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Bazett’s formula QTc = QT/√RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV

This lead II strip shows second-degree AV block type I (Wenckebach). How many P waves per group are there, counting the non-conducted one (the n of an n:(n − 1) block)?

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
P waves per group =
13.Prioritization & delegationMedium

Which patient is most suitable for the nurse to assign to a nurse who has just finished orientation?

  1. AA patient with a new tracheostomy who needs frequent suctioning
  2. BA patient on a continuous heparin infusion with rising aPTT values
  3. CA patient with sepsis whose blood pressure is falling
  4. DA patient with stable cellulitis on scheduled IV antibiotics
14.Prioritization & delegationHard

Four stable patients need routine morning care. To reduce the spread of infection, which patient should the nurse visit first?

  1. AA patient with neutropenia after chemotherapy
  2. BA patient with influenza on droplet precautions
  3. CA patient with an MRSA wound infection
  4. DA patient with C. difficile diarrhea
15.Infection control & patient safetyMedium

A patient with a fever and a cough arrives in a crowded clinic waiting room. What should the nurse do?

  1. AGive everyone else in the waiting room a mask instead
  2. BDo nothing until the patient is seen by the provider
  3. CGive the patient a mask and seat them apart from others
  4. DAsk the patient to wait outside in the car park
16.Infection control & patient safetyHard

A patient has a rash, and both smallpox and chickenpox are considered. Which finding suggests smallpox?

  1. ASmall crops of new lesions appearing over several days in a row
  2. BLesions at different stages, most dense on the trunk
  3. CLesions all at the same stage, most dense on the face and limbs
  4. DA rash that is very itchy and starts on the trunk
17.Lab values & electrolytesMedium

A trauma patient receives 2 L of IV crystalloid. The hemoglobin falls from 13.0 to 11.4 g/dL (130 to 114 g/L), and the vital signs are now stable. Which explanation is most likely?

  1. AA sudden failure of the bone marrow
  2. BA laboratory error in the first sample
  3. CIncreased red cell production
  4. DDilution of the blood by the IV fluid
18.Lab values & electrolytesHard

A patient with suspected Cushing syndrome takes dexamethasone at night. The next morning, the cortisol is still high. What does this suggest?

  1. ACortisol is being produced without normal feedback control
  2. BThe result is normal, as dexamethasone raises cortisol
  3. CThe patient has primary hypothyroidism instead
  4. DThe adrenal glands are not able to produce enough cortisol

3Solutions

1.Nursing fundamentals

Answer: C · Hold their breath for about 10 seconds

Why this is the answer

The patient breathes out, seals the lips round the mouthpiece, presses as they start a slow deep breath in, then holds the breath for about 10 seconds or as long as is comfortable.

Answer

C · Hold their breath for about 10 seconds
2.Nursing fundamentals

Answer: D · Diffuse, irregular redness in a skin fold, not over a bone

Why this is the answer

Moisture lesions are usually superficial, diffuse and irregular, often in the natal cleft or skin folds. Pressure ulcers are typically over bony prominences and may have necrotic tissue.

Answer

D · Diffuse, irregular redness in a skin fold, not over a bone
3.Clinical nursing

Answer: C · Apply suction only while withdrawing the catheter, for no more than about 10–15 seconds

Why this is the answer

Suctioning only on withdrawal and keeping it brief reduces hypoxia and mucosal damage. Suction is performed when needed, not routinely, and the patient is pre-oxygenated if required.

Answer

C · Apply suction only while withdrawing the catheter, for no more than about 10–15 seconds
4.Clinical nursing

Answer: B · "I will walk barefoot at home to toughen my feet."

Why this is the answer

Diabetic neuropathy and poor circulation mean small injuries can become ulcers. Patients should avoid walking barefoot, inspect their feet daily and get professional foot care.

Answer

B · "I will walk barefoot at home to toughen my feet."
5.Arterial blood gas interpretation

Answer: fully compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.43: within 7.35–7.45
PaCO₂ 55 mmHg: high (35–45)
HCO₃⁻ 35 mmol/L: high (22–26)

Compensation

Clinically, also check the expected compensation: for a metabolic alkalosis PaCO₂ ≈ 0.7·HCO₃⁻ + 21 = 43.5–47.5 mmHg, so the measured 55 mmHg points to an additional respiratory acidosis (a mixed disorder). The answer above is the ROME exam classification.

fully compensated

Answer

fully compensated
6.Arterial blood gas interpretation

Answer: added respiratory acidosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

1.5·9 + 8 = 21.5 → 19.5–23.5 mmHg

Compare

measured: 28 mmHg → added respiratory acidosis

Answer

added respiratory acidosis
7.Clinical assessment scores

Answer: NEWS2 = 9

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 32/min → 3
SpO₂ 94% → 1
on air → 0
SBP 78 mmHg → 3
HR 98/min → 1
alert (A) → 0
T 35.2 °C → 1

Add

NEWS2 = 3 + 1 + 0 + 3 + 1 + 0 + 1 = 9

Answer

NEWS2 = 9
8.Clinical assessment scores

Answer: overweight

Body mass index: BMI = weight (kg)/height (m)², with the height converted to metres first. With pounds and inches, BMI = 703 × weight (lb)/height (in)². WHO adult categories: below 18.5 underweight, 18.5–24.9 healthy weight, 25.0–29.9 overweight, 30.0–34.9 obesity class I, 35.0–39.9 obesity class II and 40 or more obesity class III.

BMI

BMI = 102/1.93² = 27.38

Category

overweight

Answer

overweight
9.Enteral & parenteral nutrition calculations

Answer: IBW = 56.9 kg

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Height in inches

160 cm/2.54 = 62.99 in

Ideal body weight (Devine)

IBW = 50 + 2.3·(62.99 − 60) = 56.88 ≈ 56.9 kg

Answer

IBW = 56.9 kg
10.Enteral & parenteral nutrition calculations

Answer: GIR = 5.59 mg/kg/min

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Dextrose concentration

10% = 100 mg/mL

Dextrose per minute

100·52/60 = 86.67 mg/min

Per kilogram

GIR = 86.67/15.5 = 5.591 ≈ 5.59 mg/kg/min

Answer

GIR = 5.59 mg/kg/min

Shortcut: GIR = % dextrose × mL/h/(6 × kg).

11.ECG rhythm strip interpretation

Answer: QTc = 0.431 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 11 × 0.04 = 0.44 s
RR = 26 × 0.04 = 1.04 s

Bazett’s formula

QTc = 0.44/√1.04 = 0.44/1.02 = 0.431 s

Answer

QTc = 0.431 s

Within the usual limits (about 0.45 s for men, 0.46 s for women). (431 ms)

12.ECG rhythm strip interpretation

Answer: P waves per group = 3

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

March out the P waves

P–P = 0.92 s, regular; one P wave in every 3 is not conducted

PR in each group

PR₁ = 0.16 s, PR₂ = 0.30 s

Answer

P waves per group = 3

A 3:2 Wenckebach block.

13.Prioritization & delegation

Answer: D · A patient with stable cellulitis on scheduled IV antibiotics

Why this is the answer

A newly oriented nurse is best given stable patients with predictable care. The other patients have changing or high-risk conditions that need more experience and close monitoring.

Answer

D · A patient with stable cellulitis on scheduled IV antibiotics
14.Prioritization & delegation

Answer: A · A patient with neutropenia after chemotherapy

Why this is the answer

When urgency is equal, the nurse cares for the most vulnerable patient first and patients with transmissible infections last. This lowers the risk of carrying organisms to an immunocompromised patient.

Answer

A · A patient with neutropenia after chemotherapy
15.Infection control & patient safety

Answer: C · Give the patient a mask and seat them apart from others

Why this is the answer

Offering a mask to people with respiratory symptoms and separating them from others reduces the spread of droplets. Tissues, hand hygiene products and waste bins are also provided.

Answer

C · Give the patient a mask and seat them apart from others
16.Infection control & patient safety

Answer: C · Lesions all at the same stage, most dense on the face and limbs

Why this is the answer

In smallpox, lesions develop at the same stage in any one area and are densest on the face and extremities. In chickenpox, crops appear at different stages and are densest on the trunk.

Answer

C · Lesions all at the same stage, most dense on the face and limbs
17.Lab values & electrolytes

Answer: D · Dilution of the blood by the IV fluid

Why this is the answer

IV fluids dilute the blood, so the hemoglobin falls even without further bleeding. Ongoing bleeding must still be considered, so vital signs, wounds and repeat hemoglobin values are monitored.

Answer

D · Dilution of the blood by the IV fluid
18.Lab values & electrolytes

Answer: A · Cortisol is being produced without normal feedback control

Why this is the answer

Dexamethasone normally suppresses ACTH and lowers morning cortisol. Failure to suppress suggests autonomous cortisol excess (Cushing syndrome). Further tests then find the source, such as a pituitary or adrenal tumor.

Answer

A · Cortisol is being produced without normal feedback control

ExamProblems · examproblems.com/courses/nursing-fundamentals